Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 153, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 6, 1998, 1:14 PM CDT for Mobile County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 1:14 PM CDT (18:14 UTC)
- Expired
- May 6, 1998, 1:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:25 PM CDT | Hail 1.75 | Dauphin Is, AL | Golfball size hail was reported on an oil rig just south side of the island with dime size hail reported on the west end of the island. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS1 KMOB 061815 RRA SVRMOB ALC097-GMZ650-061845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 114 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MOBILE COUNTY... PRIMARILY ON DAUPHIN ISLAND... INCLUDING ADJACENT COASTAL WATERS IN SOUTHWESTERN ALABAMA * UNTIL 145 PM CDT * AT 113 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF BAYOU LA BATRE OR 10 MILES SOUTHWEST OF GRAND BAY... WHICH IS OVER MISSISSIPPI SOUND AS INDICATED BY DOPPLER RADAR AND SPOTTER REPORTS... MOVING SOUTHEAST 25 MPH. * THIS SEVERE THUNDERSTORM IS EXPECTED TO PASS NEAR THE WESTERN END OF DAUPHIN ISLAND BY 130 PM. THE MAIN THREAT FROM THIS STORM WILL BE FROM DIME SIZE AND LARGER HAIL. IN ADDITION...THIS STORM HAS BEEN PRODUCING PROLIFIC LIGHTNING STRIKES. PEOPLE SHOULD TAKE SHELTER IN A BUILDING OR IF AT THE BEACH... IN A HARDTOP AUTOMOBILE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:52 AM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 6, 6:52 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...MESOSCALE DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 652 AM CDT WED MAY 6 1998 WARM FRONT AT 11Z WAS HUGGING COASTAL SW AL...RUNNING S TO N WITH AN EWRD PUSH INTO CENTRAL MS THEN SWINGING BACK INTO AR. SFC DATA REFLECTS A NARROW BAND OF SMC FM S CENTRAL MS INTO PORTIONS OF SW AL. 88D SHOWS PCPN MAINLY ACRS INLAND SE AND S CENTRAL MS WITH OHP TOTALS FM .15-.25 IN SE MS CWA. WILL THUS UPDATE QPF OVR SE MS AND PORTIONS OF SW AL 1ST PD. TO THE E OVR MUCH OF S AL AND THE NW FL PANHANDLE THE AIRMASS IS MORE STABLE WITH SFC LIS 2 TO 4C...A STRONGER CAP AND DWPTS SOME 15 TO 20 DEGREES COOLER THAN ACRS WRMFNTL BOUNDARY ON INTO LA. AS A RESULT AM NOT EXPECTING PCPN TO MAINTAIN ITS INTEGRITY FARTHER E WITH MAINLY A SE MIGRATION UNDER DIFFLUENT NW FLOW. LATER THIS AFTERNOON MAY HAVE TO DEAL WITH OUTFLOW FM RAIN COOLED AIR OVER COASTAL SECTIONS BY THE TIME ADDITIONAL INSTABILITY SPREADS E SO WL OPT TO ADJUST POPS SOMEWHAT AND PAINT A LITTLE MORE QPF E WITH POTENTIAL OF MORE AMTS. MOB 83/67/85/68 6020 PNS 82/67/82/68 3020 DTS 79/67/79/69 3020 EVR 84/63/85/64 4020 10
In the hours before
Special weather statement, May 6, 11:30 AM CDT, 1 hour 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1130 AM CDT WED MAY 6 1998 A WARM FRONTAL BOUNDARY ACROSS MISSISSIPPI LATE THIS MORNING WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE AREA TODAY. AN OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS EXTENDS FROM NEAR MOBILE NORTHEAST TOWARD MONTGOMERY. THESE TWO SURFACE FEATURES ARE ACTING AS A FORCING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS MORNING. A SOUTHERLY LOW LEVEL WIND FLOW IS BRINGING ABUNDANT MOISTURE INTO THE REGION AS WELL...WITH DEWPOINTS RISING INTO THE MIDDLE 60S OVER MOST OF THE REGION...LOWER 70S ALONG THE COAST. SO FAR THIS MORNING...THE MOST UNSTABLE AIRMASS HAS BEEN WEST OF MOBILE...AND AS THE STORMS MOVE EAST INTO ALABAMA INTO THE MORE STABLE AIRMASS THEY WEAKEN. BUT AS LOW LEVEL MOISTURE INCREASES OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE THIS AFTERNOON... CONDITIONS WILL BECOME INCREASING UNSTABLE AND STRONGER STORMS WILL BE POSSIBLE OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. MOST OF THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A FEW ISOLATED SEVERE STORMS WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT ANTICIPATED AT THIS TIME...AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
Special weather statement, May 6, 11:30 AM CDT, 1 hour 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1130 AM CDT WED MAY 6 1998 A WARM FRONTAL BOUNDARY ACROSS MISSISSIPPI LATE THIS MORNING WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE AREA TODAY. AN OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS EXTENDS FROM NEAR MOBILE NORTHEAST TOWARD MONTGOMERY. THESE TWO SURFACE FEATURES ARE ACTING AS A FORCING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS MORNING. A SOUTHERLY LOW LEVEL WIND FLOW IS BRINGING ABUNDANT MOISTURE INTO THE REGION AS WELL...WITH DEWPOINTS RISING INTO THE MIDDLE 60S OVER MOST OF THE REGION...LOWER 70S ALONG THE COAST. SO FAR THIS MORNING...THE MOST UNSTABLE AIRMASS HAS BEEN WEST OF MOBILE...AND AS THE STORMS MOVE EAST INTO ALABAMA INTO THE MORE STABLE AIRMASS THEY WEAKEN. BUT AS LOW LEVEL MOISTURE INCREASES OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE THIS AFTERNOON... CONDITIONS WILL BECOME INCREASING UNSTABLE AND STRONGER STORMS WILL BE POSSIBLE OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. MOST OF THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A FEW ISOLATED SEVERE STORMS WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT ANTICIPATED AT THIS TIME...AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.